Alert archive / Georgia / River Flood Warnings in 2025

River Flood Warning 21, NWS Morristown, TN

August 12, 2025Catoosa County, Georgia; Hamilton County, Tennessee

NWS Morristown, TN issued this river flood warning at Aug 12, 2025, 9:32 PM EDT for Catoosa County, Georgia; Hamilton County, Tennessee. It took effect at Aug 13, 2025, 3:49 AM EDT. It was in force for 35 hr.

The area

The outline as issued.

The facts

Issued
Aug 12, 2025, 9:32 PM EDT (01:32 UTC)
In effect from
Aug 13, 2025, 3:49 AM EDT
Expired
Aug 14, 2025, 3:06 PM EDT
In force
35 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Catoosa County, GA, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point S. Chickamauga Creek near Chickamauga (CHKT1). The gauge peaked at 19.23 ft at Aug 13, 2025, 4:00 AM EDT.

actionminormoderate510152008/1308/1408/15
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03567500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

096 
WGUS44 KMRX 130132
FLWMRX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Morristown TN
932 PM EDT Tue Aug 12 2025

...The National Weather Service in Morristown TN has issued a Flood 
Warning for the following rivers in Tennessee...Georgia...

  South Chickamauga Creek Near Chickamauga TN affecting Hamilton 
  and Catoosa Counties.

For the South Chickamauga...including Chickamauga TN...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued Wednesday morning at 1015 AM EDT.

&&

GAC047-TNC065-131415-
/O.NEW.KMRX.FL.W.0021.250813T0749Z-250814T1906Z/
/CHKT1.1.ER.250813T0749Z.250814T0000Z.250814T1305Z.NO/
932 PM EDT Tue Aug 12 2025

...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO THURSDAY AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...South Chickamauga Creek near Chickamauga TN.

* WHEN...From late tonight to Thursday afternoon.

* IMPACTS...At 18.0 feet, Water begins to cross Mack Smith Road in 
  Catoosa County, Georgia. Flooding begins at golf courses near the 
  confluence of South and West Chickamauga Creeks. West Chickamauga 
  Creek begins to overflow its banks, as well.
  At 19.0 feet, Water across Mack Smith Road begins to impede 
  traffic. West Chickamauga Creek overflows its banks near the 
  Georgia state line and inundates several roads and properties in 
  the area.
  At 20.0 feet, Mack Smith Road is closed. Water crosses Lovell 
  Field Loop, the access road around the north end of the airport 
  runway.
  At 21.0 feet, Mack Smith Road and Lovell Field Loop become 
  impassable. Water begins to come onto Airport Road, just north of 
  the terminal complex. West Chickamauga Creek increases to near a 
  half mile wide in places, becoming hazardous to adjacent travel in 
  East Ridge.
  At 22.0 feet, Airport Road is closed to traffic. A couple of homes 
  are slightly flooded near intersection of Mack Smith Road and May 
  Street. Flooding becomes extensive around the north end of the 
  airport.
  At 23.0 feet, Evacuations begin in some of the low lying areas 
  around Spring Creek in the East Ridge area.

* ADDITIONAL DETAILS...
  - At 9:15 PM EDT Tuesday the stage was 14.7 feet.
  - Bankfull stage is 18.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late tonight to a crest of 21.5 feet tomorrow evening. It
    will then fall below flood stage late Thursday morning.
  - Flood stage is 18.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3509 8528 3511 8521 3497 8513 3497 8522


$$

SR

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Aug 12, 7:07 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 7:07 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
707 PM EDT Tue Aug 12 2025

...New AVIATION...

.DISCUSSION...
Issued at 141 PM EDT Tue Aug 12 2025

Key Messages:

1. Heavy rainfall, high rainfall rates, and localized flash
flooding are possible from this afternoon through Wednesday.

2. Scattered to widespread showers and embedded storms.

3. Reduced coverage of storms for the latter half of the week
through early next week. Return to hot and muggy conditions as
well with heat indices increasing to mid 90s to near 100 degrees
across much of the Tennessee and Sequatchie valleys.

Discussion:

...Localized Excessive Rainfall and Flash Flooding Possible from
this Afternoon through Wednesday...

A tropical wave across the northern Gulf and southwest flow into
the Tennessee valley and southern Appalachians will pull abundant
tropical moisture into the region. Ensemble and deterministic
models show PWs increasing to 2.1 to possibly 2.3 inches which is
2-3 standard deviations above normal or 99th percentile. There is
also weak 850mb moisture transport. A series of weak vorts/shear
axis will move north into the periphery of the ridge into the
Appalachians enhancing convection. Also, local terrain will also
focus potential of enhanced rainfall.

The REFS and HREF are in agreement with the potential of locally
heavy rainfall and flash flooding. Ensemble mean has a more
defined 3"+ in localized areas. On the fence for issuing a flash
flood watch. Would feel much more confident to issue a watch is a
boundary was evident across the region focusing the convection.

Held off issuing a watch given collaboration with the surrounding
WFOs but will send out DSS briefing and SPS highlighting the
threat.

Besides the potential of heavy rains, plenty of tropical moisture
will keep sky mostly cloudy and keep temperatures below normal
through mid-week.

For Thursday, upper trough will move into the area and weaken.
Scattered showers and thunderstorms will be expected with the main
concern being localized flash flooding.

For Friday into early next week, ensemble cluster analysis shows
increasing heights with upper ridge building into the mid-section
of the nation. End result will be decreasing chances of mainly
afternoon and early evening storms. Most of the convection will be
confined to the higher terrain, especially far east Tennessee
mountains and southwest North Carolina which is farther away from
upper ridge axis.

Also temperatures will increase with highs in the lower and middle
90s and heat indices of 95 to 100 over much of the Tennessee and
Sequatchie valleys.

&&

.AVIATION...
(00Z TAFS)
Issued at 700 PM EDT Tue Aug 12 2025

Showers and storms that are causing ongoing flooding in the
Chattanooga area continue to be the main aviation impact with
IFR/LIFR likely for at least the next hour or two. Once these
storms likely decrease, improvements to MVFR are expected, but
periods of IFR may return overnight into the morning hours due to
fog. The other terminals will likely remain VFR for the next
several hours with reductions to MVFR late tonight into the early
morning hours. Additional showers and storms are likely again
during the day tomorrow with MVFR to VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  86  72  89 /  70  70  40  50
Knoxville McGhee Tyson Airport, TN  72  86  72  88 /  60  70  50  40
Oak Ridge, TN                       72  85  71  88 /  70  70  50  40
Tri Cities Airport, TN              69  83  69  84 /  80  70  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...DH
AVIATION...BW
Hazardous weather outlook, Aug 12, 1:45 PM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
145 PM EDT Tue Aug 12 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
145 PM EDT Tue Aug 12 2025 /1245 PM CDT Tue Aug 12 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall rates and localized flooding will be possible
this afternoon and into the overnight hours. Training of storms
across the same areas could lead to flash flooding of streams,
flooding of low-lying areas, and roadway flooding.

Be especially alert for the potential of flash flooding during the
night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional Heavy rainfall rates and localized flooding will be
possible Wednesday especially during the morning hours. Training
of storms across the same areas could lead to flash flooding of
streams, flooding of low-lying areas, and roadway flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time but any detailed
reports of flooding are appreciated.

In the hours before

Local storm report, Aug 12, 7:26 PM EDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
726 PM EDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Flash Flood      5 S Chattanooga         35.00N 85.24W
08/12/2025                   Hamilton           TN   Broadcast Media

            Social media photos of street flooding along
            Ringgold Road in multiple locations.

&&

NAW
Local storm report, Aug 12, 7:27 PM EDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
727 PM EDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Flash Flood      5 SSE Chattanooga       35.01N 85.23W
08/12/2025                   Hamilton           TN   Dept of Highways

            TDOT Smartway camera photos show Interstate
            24 at McBrien Road with significant
            flooding. Vehicles that entered the
            floodwater in the recent half hour have been
            abandoned, with drivers crossing the
            interstate divider and being helped to
            higher ground.

&&

NAW
Local storm report, Aug 12, 8:28 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
828 PM EDT Tue Aug 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Flash Flood      3 NW East Brainerd      35.04N 85.15W
08/12/2025                   Hamilton           TN   Trained Spotter

            Standing water estimated at 3ft with water
            going over the hood of a truck.

&&

NAW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:43 AM EDTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more11 hr
Aug 13, 8:07 AM EDTFlash Flood WarningMRXMarion5 hr
Aug 13, 9:50 AM EDTFlash Flood WarningMRXCarter, Johnson, Sullivan4 hr
Aug 13, 9:52 AM EDTFlash Flood WarningMRXAnderson, Blount, Jefferson, Knox, Loudon, Roane and 1 more3 hr
Aug 13, 11:33 AM EDTFlash Flood WarningMRXBradley, Hamilton, Marion2 hr
Aug 13, 12:03 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Hamblen, Hawkins, Sullivan, Unicoi and 1 more3 hr
Aug 13, 1:21 PM EDTAreal Flood WarningMRXCarter, Johnson, Sullivan, Unicoi, Washington106 min

Nearby

River Flood Warnings in Georgia, 2025River Flood Warnings in Tennessee, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.